Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva,Methadone & the mental ward.
Oct 20, 2001

Hello Mr. Henry. I am writing to you sir with much frusteration and bewilderment over an incident that recently happened to my husband. My husband had recently started to see a new ID doctor, and when we went in to see the new doctor, we had told her how the fortavase my husband had been taking but stopped a few day's previous, was making him vomit alot and we had given the medication over a year to get use to but instead my husband lost an incredible amount of weight and felt weak alot because he vomited 2 to 4 times a day, almost everyday. So it was agree'd stopping the Fortavase was good, and in it's place my husband was given Sustiva, and with the Sustiva he was put on combivir which he'd been taking before, and dapasone, marinol, xanax, and we told the doctor that my husband was on methadone, and his dosage was 120 milligrams a day and had been taking the same dose of methadone with no problems for many years. The doctor was fine with it. We filled the Sustiva and other medications,& about the 4th or 5th day my husband started complaining that he felt diffrent, that something was wrong. He said he felt no pain, but something inside him felt off, but he couldnt place what it was. We thought it was stress, or lack of sleep, because he hadnt been sleeping, and was starting to have some very weird and horrific nightmares. Well, as the days went by, now my husbands personality began to become very very weird. His response to questions and things was either very infantile, or filled with much anger and hostility, and he began falling down the stairs often, and wandering around often forgetting what he was doing. It was like he would go into a faze for awhile and then for a few minutes snap out of it, then go back into it again, and this was all day and all night. It got to the point to where if we were not watching him he'd disappear outside in the middle of the night and we found him huddled in the backyard in a corner with a knife thinking people were coming after him. He wouldnt go to the hospital so a friend helped me get him in the van and we forced him to go. He was shaking so so badly he couldnt hold anything in his hands. The doctor at the hospital admitted him and said that something was definitly wrong, but it appeared it was mentally, and put in the mental ward. I was asked after telling them of all the medications he was on, to bring the medications to them the following day so they could start giving him all his meds, except for the methadone, they would give that to him there. I brought up the medications and I told the mental ward doctor that he had just started a new medication not to long ago and I showed him the medication of sustiva, and I asked him, could this be the problem? he said no. My husband stayed at the hospital for a week, and during this time, they continued giving him all the med's I've mentioned, but, the doctor had a problem with giving my husband the amount of methadone he'd always taken, of 120mgs, so he only gave him 40 milligrams a day. I was very angry and told the doctor you cant do that, he'll be sick, and the doctor said in his state of mind, which he then told me he felt my husband had hiv dementia, would be ok and that he also put him on ativan and haldol. As each day went by my husband got worse and worse, he rarely knew who we were, his family and friends were very concerned and frightened, he could barely sit up on his own in a chair. After a week went by, my husband was released but again he was worse than he was when he went in, and the doctor said my husband indeed had hiv dementia. My husband was out of the hospital no more than two days and had to be rushed back again, the shakes, nightmares, violent behavior, falling down stairs, drewling, infantile remarks, paranoia, and loss of memory was increasingly worse and we had no control over him. Again he was admitted and stayed another 7 days, and during this time, the doctor again told me, my husband needed a confined enviroment, and I needed to realize this. I told him i found it hard to believe that a person could be completely normal one day and then just days later be like this, and the doctor again told me hiv dementia is like this. It was towards the end of the second week, and I was visiting my husband and he kept drewling badly, and he kept rubbing the side of his face and he'd rub his shin on one leg, and while we were sitting there his nose started bleeding. I jumped up and got him a napkin and when i turned around he was rubbing his shin again and i looked down and the sock he had on his foot looked like someone painted it on his foot because it was so tight. I bent over to peal the sock off and to my horror i found blisters all over the top and bottom and in between his toes, and alot of them were busted there for his foot was raw in many spots. I was very mad and went to the nurses station and asked how hiv dementia could cause this? and they said it was probably from him walking in the hall, and I told them i didnt believe them and demanded to take my husband out. Now my husband was sustiva, combivir, dapasone, marinol, ativan, methadone, and haldol, but the doctor was only giving my husband 40mgs of methadone instead of the 120 he normally took. They sent my husband home with perscriptions for the ativan and haldol and told me to consider a nursing home. I got my husband home, and could not handle my husband, he was a handful, but I knew this WAS NOT my husband, and his feet were horrible. I got a list of all his medications and looked them up and I found out that Sustiva has many side effects which we were never told about, and then I found out that sustiva and methadone really dont mix and causes withdrawl, and then I found out anyone with a past substance abuse or mental problems shouldnt take this medication or with a bad liver, and my husband has also hep c and was hospitalized about a year and a half previous for jaundice. After reading what I read on the internet, i got my husband back in the car, and drove him to a diffrent hospital, where I told them everything i am telling you now. The doctor that wanted to examine him, I had told he could examine him, but first I wanted him to read the papers I got off the internet, and after waiting for him to come back and read them he finially briefly read them over, and said BINGO, your husband is having an reaction to the medication. I then said well why did it take almost 3 weeks to find this out, he's been like this all this time, and I showed him his foot with all the blisters and the doctor then had to wrap his foot and put ointments on it. After talking to this doctor, i later found out, he was the partner/associate of the doctor who originally perscribed the sustiva, and when I took my husband in to see the doctor she took pictures of his feet and face. I asked why we were never told about potential side effect risks and the doctor said nothing in return. As the days went by, and myhusband was off the sustiva and he was back on the amount of methadone he normally took, he SLOWLYYYY came out of what he was like those weeks, and his foot took many weeks to heal, but now, that he's back to norm, the way we know him, he sez he really doesnt remember what happened to him except his foot hurting and his facing stinging. Now, he's having problems thinking, its not like what was before, its a thinking thing. Its hard for him to think of the same thing for a long period of time without forgetting. THIS WAS NOT the way he was before that medication was given. Can a medication like sustiva cause what I've described above, and can I have a test done to see if his memory was damaged from this medication? Again he was NOTHING like this before this medication and what he went thru was hell. suggestions please? thank you sir. Anita

Response from Dr. Henry

Sustiva could possibly have precipitated the episode that you described. An alternative NNRTI class drug (such as nevirapine or delaverdine) might have been a consideration. From my own experience I know that finding a drug that is compatible with a damaged liver in a person on methadone can be a real challange and is often a hit or miss/trial and error proposition. If the Sustiva triggered that event then I would expect near full recovery over several months. That is quite a story-good luck. KH



Previous
toe nail fungus
Next
FACIAL WASTING

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement